New Jersey, 2009

Flooding and Heavy Rain in New Jersey, December 26 to 30, 2009

December 26 to 30, 2009 · NWS PHI · 14 events in 14 counties and zones

0 inches of rain produced field, poor drainage and widespread river flooding in New Jersey. Rain spread from south to north during the evening of the 25th and fell at a fairly steady rate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of melting snow and between 1.5 and 3.0 inches of rain produced field, poor drainage and widespread river flooding in New Jersey. Rain spread from south to north during the evening of the 25th and fell at a fairly steady rate. The heaviest rain fell during the afternoon of the 26th in the southern half of the state and the evening of the 26th in the northern half of the state. The rain ended during the evening of the 26th in the southern part of the state and the early morning of the 27th in the northern part of the state.

The steady rain was caused by a strong southerly flow of air from the Gulf of Mexico around an intense low pressure system that spent much of the 25th and 26th in Iowa before weakening and drifting to the northeast. The mild southerly flow also quickly melted the large snow pack in the central and southern part of the state. The rain ended after this low's occluded front moved through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 26, 7:51 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 26, 7:51 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
751 AM EST SAT DEC 26 2009

.SYNOPSIS...
LOW PRESSURE, LOCATED OVER EASTERN NORTH CAROLINA EARLY THIS
MORNING, WILL DRIFT TO THE NORTH AND IT SHOULD PASS OVER OUR
REGION TONIGHT. A COLD FRONT FROM THE WEST IS FORECAST TO ARRIVE
ON SUNDAY NIGHT, WITH ANOTHER COLD FRONT FROM THE NORTHWEST
EXPECTED ON MONDAY NIGHT. HIGH PRESSURE IS ANTICIPATED TO BUILD IN
FROM THE WEST FOR TUESDAY INTO THURSDAY. LOW PRESSURE MAY DEVELOP
ALONG THE SOUTHEAST COAST LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SHIELD OF RAIN CONTINUES TO LIFT ACROSS THE AREA THIS MORNING.
THERE WAS A FAIRLY WIDE TEMPERATURES RANGE IN OUR REGION THIS
MORNING WITH READINGS IN THE LOW AND MID 30S IN THE NORTH AND THEY
WERE IN THE MIDDLE 50S IN SUSSEX COUNTY, DELAWARE. EVEN AS ALL
LOCATIONS SEE AN INCREASE IN TEMPERATURES TODAY, WE SHOULD
MAINTAIN A FAIRLY GOOD GRADIENT FROM NORTH TO SOUTH.

THE LOW LEVEL JET WAS PROVIDING A FAIRLY GOOD FEED OF MOISTURE UP
FROM THE BAHAMAS AND THE WATERS OFF THE SOUTHEAST COAST. THE AXIS
OF THE JET EXTENDED UP OVER SOUTHERN NEW JERSEY AND EASTERN
PENNSYLVANIA EARLY THIS MORNING. IT SHOULD DRIFT EASTWARD,
REACHING NORTHERN NEW JERSEY AND THE UPPER DELAWARE RIVER BASIN
AROUND MIDDAY, AND EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS
EVENING.

THE MODERATE PRECIPITATION WILL BE ALONG AND TO THE EAST OF THE
LOW LEVEL JET AXIS. AS A RESULT, PRECIPITATION AMOUNTS TODAY
SHOULD BE LIGHTER ON THE DELMARVA THAN THEY WILL BE IN NEW JERSEY
AND IN EASTERN PENNSYLVANIA. THE CHANCE FOR RAIN SHOULD ALSO END
ON THE UPPER DELMARVA DURING THE COURSE OF THE AFTERNOON.

PLEASE REFER TO THE HYDROLOGY SECTION BELOW FOR DETAILS REGARDING
EXPECTED RAINFALL AMOUNTS AND ANY FLOOD POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE LOW LEVEL JET AND THE ASSOCIATED PRECIPITATION SHOULD
CONTINUE TO LIFT TO OUR NORTHEAST TONIGHT, ALLOWING DRY AIR TO
BUILD UP FROM THE SOUTHWEST.

THE CENTER OF A BROAD AREA OF LOW PRESSURE IN THE UPPER
ATMOSPHERE IS EXPECTED TO MEANDER OVER THE WESTERN GREAT LAKES
TONIGHT AND SUNDAY BEFORE IT SCOOTS TO THE EAST AND BECOMES AN
OPEN WAVE. THE AXIS OF THE WAVE IS FORECAST TO PASS OVERHEAD ON
MONDAY. THERE MAY BE SOME SNOW AND RAIN SHOWERS FROM SUNDAY NIGHT
INTO MONDAY.

WHILE THE SHORT TERM PERIOD WILL BEGIN WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES, THE TREND WILL BE DOWNWARD AND WE SHOULD BE SLIGHTLY
BELOW NORMAL BY MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A REINFORCING UPPER LEVEL SHORT WAVE IS ANTICIPATED TO DROP DOWN
FROM THE NORTHWEST ON MONDAY NIGHT, FOLLOWED BY A SHOT OF COLD
AIR.

HIGH PRESSURE AT THE SURFACE AND ALOFT IS FORECAST TO BUILD
ACROSS OUR REGION FROM WEST TO EAST IN THE TUESDAY THROUGH
THURSDAY TIME FRAME.

WE WILL CONTINUE TO KEEP AN EYE ON THE POTENTIAL FOR YET ANOTHER
COASTAL STORM LATE IN THE WEEK.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

IFR CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY WITH LOW
CIGS AND VSBYS ALONG WITH AN EXTENDED PERIOD OF RAIN AND FOG.
WINDS ARE EXPECTED OUT OF AN EASTERLY DIRECTION THROUGHOUT THE
DAY, AND BE A BIT GUSTY. AS A FRONTAL BOUNDARY AND AN AREA OF LOW
PRESSURE MOVE THROUGH THE AREA LATER THIS EVENING, CONDITIONS WILL
IMPROVE ACROSS THE AREA OVERNIGHT SATURDAY. CIGS AND VSBYS SHOULD
BECOME VFR AS THE RAIN AND FOG END OVERNIGHT SATURDAY INTO SUNDAY
MORNING, AND WINDS WILL SWITCH TO A WESTERLY DIRECTION AND SHOULD
DIMINISH.

OUTLOOK...
A WEAK DISTURBANCE MAY MOVE THROUGH THE AREA SUNDAY NIGHT WHICH
COULD LEAD TO SOME SNOW SHOWERS. A FRONTAL BOUNDARY MAY CROSS THE
AREA MONDAY NIGHT, BUT SHOULD NOT PRODUCE MUCH ON THE WAY OF
PRECIPITATION EXCEPT A FEW SCATTERED SNOW SHOWERS. CONDITIONS OVER
THE NEXT SEVERAL DAYS SHOULD BE MOSTLY VFR EXCEPT WHEN ANY SHOWER
ACTIVITY DOES OCCUR WHICH COULD LOWER CIGS AND VSBYS. WINDS MAY BE
GUSTY THE NEXT SEVERAL DAYS, ESPECIALLY MONDAY INTO TUESDAY.

&&

.MARINE...
CONDITIONS HAVE NOT GOTTEN TO GALE FORCE YET, BUT ARE EXPECTED TO
AS WE MOVE THROUGH THE MORNING HOURS AND THE PRESSURE GRADIENT
BETWEEN A LOW PRESSURE TO OUR SOUTH ALONG AN APPROACHING FRONTAL
BOUNDARY AND HIGH PRESSURE TO OUR NORTH TIGHTENS. THERE IS SOME
PRETTY STRONG WINDS ALOFT THAT MAY MIX DOWN TO THE SURFACE AS
WELL. AS THE FRONT AND LOW PRESSURE APPROACH THE AREA LATER DURING
THE DAY, WINDS SHOULD BEGIN TO DIMINISH BELOW GALE FORCE. HOWEVER,
WINDS, AND ESPECIALLY WAVES, WILL REMAIN WELL ABOVE SMALL CRAFT
ADVISORY CRITERIA. WAVES COULD REMAIN ABOVE SMALL CRAFT CRITERIA
EARLY INTO NEXT WEEK, AND WINDS COULD BECOME QUITE GUSTY LATE
MONDAY INTO TUESDAY AS A STRONG NORTHWEST FLOW DEVELOPS BEHIND A
FRONTAL BOUNDARY THAT IS EXPECTED TO PASS LATE MONDAY LEADING TO
MORE GALE WARNINGS. HIGH PRESSURE SHOULD BUILD IN WEDNESDAY,
FOLLOWED BY ANOTHER POSSIBLE COASTAL STORM LATER IN THE WEEK.

TIDES SHOULD NOT BE A PROBLEM TODAY. EVEN WITH 1.5 TO 2.0 FT
DEPARTURES, WE SHOULD REMAIN BELOW MINOR FLOODING STAGES. THE ONLY
SITE THAT MAY GET CLOSE IS REEDY POINT WHICH COULD REACH AROUND 7 FT
AROUND SUNRISE THIS MORNING.

&&

.HYDROLOGY...
THROUGH 4:00 AM, WE HAVE RECEIVED GENERALLY A QUARTER TO A HALF
INCH OF RAIN IN MUCH OF OUR FORECAST AREA. WE ARE NOT ANTICIPATING
MUCH MORE THAN ANOTHER HALF INCH. AS A RESULT, MOST LOCATIONS
SHOULD BE ABLE TO HANDLE THE COMBINED RAINFALL AND SNOW MELT.

EVEN THOUGH WE HAVE ALREADY ISSUED A FLOOD WARNING FOR THE CHRISTINA
RIVER IN NEW CASTLE COUNTY, DELAWARE, A FLOOD WATCH DOES NOT SEEM
NECESSARY AT THIS TIME. ANY RIVER OR STREAM FLOODING SHOULD BE
ISOLATED. HOWEVER, WE MAY SEE A FAIR AMOUNT OF LOCALIZED POOR
DRAINAGE AREA FLOODING TODAY AS STORM DRAINS REMAIN BLOCKED BY
LINGERING SNOW.

&&

.TIDES/COASTAL FLOODING...
WATER LEVEL DEPARTURES ACROSS THE CHESAPEAKE BAY ARE QUITE HIGH
THIS MORNING. A ROUND OF TIDAL FLOODING LOOKS LIKELY DURING THE
NEXT HIGH TIDE CYCLE AS THE EAST WIND SHOULD BE MAINTAINED THROUGH
TODAY. THERE IS THE POSSIBILITY OF NEEDING TO UPGRADE TO A COASTAL
FLOOD WARNING. WE WILL CONTINUE TO MONITOR THE WATER LEVELS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ054-
     055.
NJ...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR NJZ001.
DE...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ450>452.
     GALE WARNING UNTIL NOON EST TODAY FOR ANZ430-431-453>455.

&&

SYNOPSIS...IOVINO
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...ROBERTSON
MARINE...ROBERTSON
HYDROLOGY...IOVINO
TIDES/COASTAL FLOODING...OHARA
Hazardous weather outlook, Dec 26, 9:09 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
909 AM EST SAT DEC 26 2009

NJZ001-PAZ054-055-271415-
SUSSEX-CARBON-MONROE-
909 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

FREEZING RAIN IS STILL POSSIBLE AT THE VERY HIGHEST ELEVATIONS
UNTIL ABOUT NOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ007>010-012>027-PAZ060>062-067>071-271415-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
909 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF RAINFALL AND SNOW MELT MAY RESULT IN LOCALIZED
FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-271415-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
909 AM EST SAT DEC 26 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A PERSISTENT ONSHORE FLOW MAY CAUSE MINOR TIDAL FLOODING ALONG THE
SHORES OF THE CHESAPEAKE BAY LATE THIS MORNING AND THIS AFTERNOON.
IN ADDITION, THE COMBINATION OF RAINFALL AND SNOW MELT MAY RESULT
IN LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE IN NON-TIDAL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-271415-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
909 AM EST SAT DEC 26 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-453>455-271415-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
909 AM EST SAT DEC 26 2009

...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood, 4 heavy rain. Local standard time, as filed.

Flood, Camden

When
December 26, 9:29 AM EST to December 27, 3:05 AM EST
Where
Camden County, 0.53 mi ENE of Haddonfield to 0.46 mi S of Westmont
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.903, -75.021

The Cooper River at Haddonfield was above its 2.8 foot flood stage from 929 a.m. EST on the 26th through 305 a.m. EST on the 27th. It crested at 3.08 feet at 830 p.m. EST on the 26th. Event precipitation totals included 2.14 inches in Winslow, 2.13 inches in Somerdale, 1.90 inches in Pennsauken, 1.80 inches in Berlin and 1.42 inches in Merchantville.

Heavy Rain, Cape May

When
December 26, 12:00 PM EST to 6:00 PM EST
Where
Cape May County, Cape May Pt to Woodbine
Reported by
CoCoRaHS
Coordinates
38.930, -74.970

Event precipitation totals included 1.91 inches in Woodbine.

Heavy Rain, Mercer

When
December 26, 2:00 PM EST to 10:00 PM EST
Where
Mercer County, Princeton to 1.66 mi WSW of White Horse
Reported by
CoCoRaHS
Coordinates
40.350, -74.670

Event precipitation totals included 2.30 inches in Pennington, 1.93 inches in Lawrence, 1.76 inches in Ewing, 1.71 inches at the Mercer County Airport and 1.60 inches in Hightstown.

Heavy Rain, Hunterdon

When
December 26, 3:00 PM EST to 11:00 PM EST
Where
Hunterdon County, Whitehouse Station to Lambertville
Reported by
CoCoRaHS
Coordinates
40.620, -74.770

Event precipitation totals included 2.09 inches in Califon, 2.02 inches in Stockton, 1.99 inches in Readington, 1.95 inches in Clinton, 1.79 inches in Flemington and 1.52 inches in Lebanon.

Heavy Rain, Middlesex

When
December 26, 4:00 PM EST to 11:00 PM EST
Where
Middlesex County, Woodbridge to Cranbury
Reported by
CoCoRaHS
Coordinates
40.570, -74.300

Event precipitation totals included 1.90 inches in South Brunswick, 1.87 inches in North Brunswick, 1.81 inches in New Brunswick and 1.66 inches in Cranbury.

Flood, Somerset

When
December 26, 4:15 PM EST to December 29, 2:00 AM EST
Where
Somerset County, 1.39 mi SSE of Griggstown to 0.71 mi NNE of South Branch
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.431, -74.612

The Raritan River at Manville was above its 14 foot flood stage from 841 a.m. EST through 245 p.m. EST on the 27th. It crested at 14.53 feet at 1145 a.m. EST. Farther downstream the Raritan River at Bound Brook was above its 28 foot flood stage from 1125 a.m. EST through 615 p.m. EST on the 27th. It crested at 28.54 feet at 215 p.m. EST. The Millstone River at Griggstown was above its 10 foot flood stage from 415 p.m. EST on the 26th through 200 a.m. EST on the 29th. It crested at 14.90 feet at 945 a.m. EST on the 27th. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 153 a.m. EST on the 27th through 1040 a.m. EST on the 28th. It crested at 11.40 feet at 130 p.m. EST. The North Branch of the Raritan River at South Branch crested at 8.48 feet at 10 a.m. EST on the 27th. Flood stage is 7 feet. The times it went above and below flood stage were not available.

Event precipitation totals included 1.92 incheas in Skillman, 1.85 inches in Franklin, 1.75 inches in Montgomery, 1.73 inches in Pottersville, 1.44 inches in Bridgewater, 1.37 inches in Bernards and 1.21 inches in Hillsborough.

Flood, Gloucester

When
December 26, 4:45 PM EST to December 27, 5:10 AM EST
Where
Gloucester County, 1.54 mi WNW of Mullica Hill to 1.53 mi WNW of Mullica Hill
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.741, -75.255

The Raccoon Creek at Swedesboro was above its 13 foot flood stage from 445 p.m. EST on the 26th through 510 a.m. EST on the 27th. It crested at 13.39 feet at 1 a.m. EST on the 27th. Event precipitation totals were 2.56 inches in Franklin, 2.13 inches in Mantua and 1.75 inches in Washington.

Flood, Ocean

When
December 26, 5:15 PM EST to December 28, 1:22 PM EST
Where
Ocean County, 0.89 mi NNW of Parkway Pines to 0.81 mi NW of Parkway Pines
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.092, -74.155

The North Branch of the Metedeconk at Lakewood was above its 7 foot flood stage from 515 p.m. EST on the 26th through 122 p.m. EST on the 28th. It crested at 8.59 feet at 600 a.m. EST on the 27th. Event precipitation totals included 2.78 inches in South Toms River, 2.10 inches in Berkeley Township, 2.02 inches in Brick and 1.98 inches in Lavallette.

Flood, Monmouth

When
December 26, 6:37 PM EST to December 27, 4:07 PM EST
Where
Monmouth County, 0.8 mi SSE of Squankum to 0.61 mi SE of Squankum
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.160, -74.144

The Manasuqan River at Squankum was above its 7.5 foot flood stage from 637 p.m. EST on the 26th through 407 p.m. EST on the 27th. It crested at 8.59 feet at 530 a.m. EST on the 27th. Event precipitation totals included 2.95 inches in Colts Neck, 2.82 inches in Freehold, 2.81 inches in Howell, 2.33 inches in Middletown, 2.20 inches in Wall, 1.28 inches in Lake Como and 1.17 inches in Shrewsbury.

Flood, Burlington

When
December 26, 8:15 PM EST to December 30, 11:00 AM EST
Where
Burlington County, Pemberton to 0.33 mi E of Smithville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.970, -74.700

The North Branch of the Rancocas Creek at Pemberton was above its 2.5 foot flood stage from 815 p.m EST on the 26th through 1100 a.m. EST on the 30th. It crested at 3.06 feet at 100 a.m. EST on the 28th. Event precipitation totals included 2.34 inches in Medford, 2.1 inches in Moorestown, 2.02 inches in Mount Laurel, 1.92 inches in Pemberton and 1.74 inches in Mount Holly.

Flood, Cumberland

When
December 27, 2:00 AM EST to December 30, 1:15 PM EST
Where
Cumberland County, 0.31 mi W of Vineland Rudys Arpt to 0.33 mi W of Vineland Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.551, -75.076

The Maurice River at Norma was above its 4 foot flood stage from 200 a.m EST on the 27th through 115 p.m. EST on the 30th. It crested at 4.73 feet at 445 p.m. EST on the 28th. Event precipitation totals included 2.26 inches in Millville and 1.70 inches in Bridgeton.

Flood, Salem

When
December 27, 2:00 AM EST to December 30, 1:15 PM EST
Where
Salem County, Norma to 0.19 mi S of Norma
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.500, -75.080

The Maurice River at Norma was above its 4 foot flood stage from 200 a.m EST on the 27th through 115 p.m. EST on the 30th. It crested at 4.73 feet at 445 p.m. EST on the 28th.

Flood, Morris

When
December 27, 7:56 AM EST to December 29, 9:22 PM EST
Where
Morris County, 0.57 mi S of Powerville to 0.7 mi SE of Towaco
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.912, -74.419

The Passaic River at Pine Brook was above its 19 foot flood stage from 1130 a.m. EST on the 28th through 922 p.m. EST on the 29th. It crested at 19.16 feet at 1230 a.m. EST on the 29th. The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 9 a.m. EST through 636 p.m. EST on the 27th. It crested at 5.13 feet at 1 p.m. EST. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 756 a.m. EST on the 27th through 507 p.m. EST on the 28th. It crested at 6.12 feet at 615 p.m. EST on the 27th. Event precipitation totals included 2.88 inches in Rockaway, 2.37 inches in Parsippany, 2.31 inches in Morris Township, 2.24 inches in Randolph, 2.19 inches in Mendham, 2.05 inches in Roxbury and 1.87 inches in Mount Olive.

Flood, Atlantic

When
December 27, 11:20 AM EST to December 29, 9:00 PM EST
Where
Atlantic County, 0.54 mi WSW of Folsom to 0.23 mi NNW of Penny Pot
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.597, -74.859

Runoff from the heavy rain and snow melt started flooding on the Great Egg Harbor River on the 27th. The Great Egg Harbor River at Folsom was above its estimated 6 foot flood stage from 1120 a.m EST on the 27th through 9 p.m. EST on the 29th. It crested at 6.75 feet at 1200 p.m. EST on the 28th. Event precipitation totals included 2.71 inches at the Atlantic City International Airport, 2.51 inches in Hammonton, 2.42 inches in Folsom, 2.37 inches in Buena Vista and 2.15 inches in Estell Manor.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207688, 207689, 207705, 207704, 207706, 207720, 207703, 207713, 207707, 207686, 207693, 207694, 207711, 207685.